Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Taking propranolol for sinus tachycardia. Feeling of having to defecate. What's going on?

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 634 Questions
A couple of night a moth I wake up with the feeling of having to go number two or my stomach making noises. Once I stand or sit up my pulse shoots up and I can feel it instantly. It has gone up to 160. I try and sit or lay and just let it pass through within the next 10-20min it starts to slow down a little. I'm currently on propranolol 20mg twice a day for sinus tachycardia. Is that what I'm experiencing or is this completely something else? I'm just confused that every time I wake up like this I have to go number two.
Posted Mon, 1 Apr 2013 in Digestion and Bowels
Answered by Dr. Payman Hajiazim 53 minutes later
Hi there, thanks for asking. Please let me know about your age and also weight. Please also clarify if you mean you want to go to washroom for defecation when you say "i wanted to go for number two".
However, it could be related to not ability of your vascular system to adjust the blood pressure and pulse when you want to stand up at night.
Fortunately, it is mostly a benign situation. Most of the time it is treated with drinking a little more water or any other fluid (except than tea or coffee) before sleeping.
You should also check your blood pressure during the day to see if it is in the normal range. Some people are very sensitive to this medication and find low blood pressure even with this dose. Let me know about the questions. I wish you a good health.
Above answer was peer-reviewed by
Follow-up: Taking propranolol for sinus tachycardia. Feeling of having to defecate. What's going on? 1 hour later
I'm 25 years old I weigh 115, I
Don't smoke I don't drink and I eat pretty healthy. I only drink water and coconut water I stay pretty hydrated throughout the day. I do
Check my blood pressure through the day and it can get down to 95-45 and sometimes it gets as hight as 150-100. These hight pulses and high blood pressure are periodically they don't last all day eventually they slow down but I always get these episodes at night or just suddenly with no sudden change of what I'm doing. Sorry yes I mean the wash room. I've been having a lot of stomach issues where I have to go constantly and I have pain and nausea certain foods trigger it. I saw my doctor and the first thought Crohn's then ankylosing spondylitis they found inflammation on my spine but it's been a waiting game I haven't had a straight answer. Can that cause my fast heart beat, I've had the fast heart rate for about 4yrs and I get irregular heart beat throughout the day but I can never get an answer from my doctors why I get this.
Answered by Dr. Payman Hajiazim 3 hours later
Hi there, thanks for asking. Although it (involvement of aortic valve) may happen in ankylosing spondylitis, the chance is pretty low. It can cause some similar symptoms but it is not clear if you have this disease fortunately.
It could be related to your blood pressure drop, so it is better to check with your doctor about the dose of medication, especially at night.
It should be said that propranolol is fat soluble. So for people with a weight like yours, it can cause higher plasma level than other people and it increase the chance of side effects. You may tell your doctor about it.
Best wishes.
Above answer was peer-reviewed by
Follow-up: Taking propranolol for sinus tachycardia. Feeling of having to defecate. What's going on? 23 minutes later
Thank you for your respond, I did see my doctor today and got my prescription change to acebutolol 200mg twice a day so hopefully that will make thing better.
Answered by Dr. Payman Hajiazim 4 hours later

Thank you very much for letting me know. This medication stimulates your brain and inhibit the drop in blood pressure thereby. I think this will work. Let me know about the progress. i wish you best of health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor